What are the potential adverse effects of alpha blockers in the treatment of benign prostatic hyperplasia (BPH)?

Updated: Feb 19, 2021
  • Author: Levi A Deters, MD; Chief Editor: Edward David Kim, MD, FACS  more...
  • Print
Answer

Intraoperative floppy iris syndrome (IFIS) is characterized by miosis, iris billowing, and prolapse in patients undergoing cataract surgery who have taken or currently take alpha-1-blockers. It is particularly prevalent among patients taking tamsulosin. The AUA recommends that clinicians ask patients about planned cataract surgery when offering alpha-blocker therapy for LUTS due to BPH. Alpha-blockers should not be initiated until cataract surgery is completed. [1]  Patients currently on alpha-blocker therapy must disclose this to their ophthalmologist prior to cataract surgery so that the appropriate preoperative and intraoperative precautions can be taken. Experienced ophthalmologists can thereby reduce the risk of complications from IFIS. [17, 1]

In a review by Bell et al, exposure to tamsulosin within 14 days of cataract surgery was significantly associated with serious postoperative ophthalmic adverse events, specifically IFIS and its complications (ie, retinal detachment, lost lens or fragments, endophthalmitis). No significant associations were noted with exposure to other alpha-blocker medications or to previous exposure to tamsulosin or other alpha-blockers. [18]


Did this answer your question?
Additional feedback? (Optional)
Thank you for your feedback!